Changing My Anti-Depressant Medication

RxPharmacy

Today I had an appointment with my GP to discuss changing my anti-depressant medication. I have been on Citalopram for 2 years and 3 months, and it has stopped being as effective as it once was. My dosage has varied, from 20mg up to 40mg and back down again. Initially, my depression was so bad that the 20mg dose did nothing for me, so I started to take 30mg. I was on this dose for over 18 months, with the brief exception of a month when I moved it up to 40mg (but had to drop back down to 30mg as my anxiety went through the roof!), and I felt quite good on it. I did have some ‘manic’ episodes – feeling really, really good in a somewhat reckless way, which would build up over several months before slumping back to rock bottom. I say ‘manic’ because I do not have manic depression, but it’s the closest description for what I experience during my highs. I think that this might be something that is a part of who I am, because I’ve noticed this pattern in the past, many years before taking anti-depressants, so it’s possible that this has nothing to do with the Citalopram affecting me adversely and more to do with it making me feel more ‘normal.’

In fact, looking at it, it seems that the 30mg Citalopram is actually the perfect dose for me. However, my lack of response to the lower doses means that I would really struggle to come off Citalopram without it adversely affecting my mental health. Over the past 6 months I have been taking 20mg and 30mg on alternate days, sometimes taking 30mg during difficult periods. I notice quite a stark difference between taking 30mg consistently and alternating between the 20mg and 30mg doses. Initially, when I started to alternate my dose, I struggled quite a bit with low moods on the days that I took the 20mg. After about a month, this started to level out, so that my mood remained constant. On the whole, I didn’t feel terrible, but I didn’t feel great either. I just felt OK. After having a particularly difficult time over the Christmas period, I decided to take 30mg every day again. This time, the 30mg increased my anxiety and made sleeping really difficult – I felt jittery and on edge all the time. The only benefit was that I felt far more motivated than I had done in months. It was at this point that I started to seriously consider changing my medication completely.

I would, of course, prefer to be coming off anti-depressants completely, but at the moment this isn’t an option. My original reasons for alternating my dose was to try to come off the Citalopram completely. However, my reaction to the lower dose, or rather my lack of response to it, has made me realise that I can’t drop my dose – the depression is still there, just masked under the Citalopram. I know that this is why so many people prefer not to take anti-depressants at all, but as someone who has ‘major depression’ (long term, severe depression), anti-depressants are the best way of managing this. I have to admit that I was extremely resistant to taking anti-depressants myself, for years and years. But after a particularly terrifying suicidal episode, in which I felt that I had completely lost control over my own mind, it became the best, and only, immediate option.

After discussing my issues with Citalopram with my psychiatrist at the Gender Identity Clinic in Belfast, she suggested two other drugs – Venlafaxine or Mirtazapine. As my mum is a GP, I asked her about both of these anti-depressants, and she suggested that I try Venlafaxine, as Mirtazipine is more of an add-on drug, an additional anti-depressant to take for those who, in particular, are struggling with sleeping. One of the biggest problems that I had with Citalopram when I started taking it was nausea and dizziness. For the first year of taking Citalopram, I felt nauseous and dizzy every single morning after I took it. Also, any time that I’ve missed taking my pills for more than 2 days, I’ve had terrible withdrawal symptoms, dizziness and weakness being the worst of them. My mum told me that the side effects of Venlafaxine are far fewer than those from Citalopram, as it is a newer drug. Hopefully this means that when I (ideally) get to the point of coming off the anti-depressants, the side-effects will be less severe. In order to switch medication, I’m going to be tapering off the Citalopram – taking 20mg for 1 week, then 10mg for 1 week, then starting on 39.5mg of Venlafaxine and building this up over a few weeks or months. It’s going to take time.

Looking at all of this, of course I would rather not be dependent on medication. But until other things in my life start to fall into place – top surgery, hormones, job, financial security, regular meditation practice – changing my anti-depressant seems to be a much better option. Another thought that has crossed my mind frequently is that living in a sunny country could help me to manage my depression more effectively. I grew up in the Middle East, and my depression started to affect me once we moved home to Ireland. I suppose it’s possible that 11 years of living in eternal sunshine might have thrown off my internal response to the change in seasons. Certainly, my depression always changes quite drastically once the weather starts to change – getting significantly better almost overnight in spring and much worse in winter. Those times when my depression affected me least was when I was in sunnier climes – North America (in the summer), South Africa, Australia. I’ve yet to test this theory, but I’ve never been great with the cold and other than going on a skiing holiday for a week, I’d always rather be in the heat and the sun.

In the meantime, I am ‘stuck’ in Belfast for the next year at least (I have to continue to attend the Belfast GIC until I have had my top surgery and my testosterone prescription has levelled out). I don’t mind being here for the time being though. I have a lot of great friends here, a circus school that I love training with, and a lovely affordable apartment in a nice area of the city. I just hope that I can move to someplace warmer in 2017. I’ll be working towards this! For now, I’m going to try harder to live in the moment. 🙂

OLYMPUS DIGITAL CAMERA

Nature’s Window, Kalbarri National Park, Western Australia, April 2011.

Advertisements
This entry was posted in Anti-Depressant Medication and tagged , , , , , , , , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

2 Responses to Changing My Anti-Depressant Medication

  1. Best of luck with changing your medication! I’ve done very well on Venlafaxine–it’s pretty effective for my anxiety & the secondary depression I get as a consequence of being so anxious. It sounds like you’re starting on a very low dose, so hopefully you won’t have too many side effects while you’re adjusting to it. I started on 75mg and had a lot of side effects for the first week or so (loss of appetite, dry mouth, sleep trouble), but those dropped off gradually over time. Definitely make sure to take it on a full stomach, and be prepared to shift what time you’re taking it depending on whether it makes you drowsy or messes with your sleep. I hope it helps you as much as it has me!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s